Wednesday, June 6, 2012

Herbs Aren't Always Good for You

Recently, I watched an episode of Dr. Oz. I'm not really a fan, and have only viewed 3 episodes of the show during its time on television, but I tuned in just as he was getting ready to discuss some weight loss herbs and I couldn't help but watch. Who wouldn't want a miraculous herb to help lose weight - and it's doctor approved - how could I go wrong?

There were two specific pills he talked about that I had interest in: One is 7-keto and the other is forskolin. 7-keto is supposed to improve metabolism which is known to slow down in those over 30 (especially women). It's supposed to stimulate the thyroid to assist with this, thus allowing the metabolism to speed up. Forskolin is a supplement from an herb in the mint family and is supposed to break down fat and increase lean muscle, allowing a person to slim down. Of course, both of these are intended to be used with a proper diet and exercise, but for someone looking for that extra boost, it was certainly worth a try.

Mind you, this is coming doctor recommended so my initial reaction was to rush right out to the store and pick up a bottle of each. As I've discussed before, I'm not a pill taker, but as I've struggled with losing recently, I thought perhaps this could be the answer I'd been seeking. For some reason, I decided to look these two up online and was shocked to discover some of the side effects from these.

For 7-Keto:
"...Sources warn that because 7-Keto does cause an increase in thyroid hormone levels that it may affect bone loss and cause cardiac problems. For women who are prenant or nursing, it is recommended by health authorities not to take 7-Keto until more definitive safety studies have been done."

For Forskolin:
"Side effects for forskolin include headaches, decreased blood pressure and a rapid heart rate due to its vasodilator properties. It does carry a warning by cancer researchers taht it may have a role in causing cyst enlargement in women with polycystic kidney disease. And, that it may cause an increase in the lidlihood of internal bleeding. Medical authorities warn that forskolin should not be taken by patients currently using cardiac medications or blood thinners."

Really? A doctor is recommending these as supplements without providing information about the possible side effects or at minimum warning people to consult their own physician before taking these? I was truly disturbed, to say the least.  Web MD has similar warnings for these two products as well, and although I don't believe everything I read on the internet, it seems there are at least minimal indications that these pills could produce some potentially scary side effects.

Frankly, I'm not taking something that could endanger my life. When I took ephedra years ago, it was supposedly safe as well, and then people started dying. Yes, they were overdosing on the stuff, but the reality is we just don't always know until it's too late the things that cause potential harm.

As for me, I'm steering clear and sticking to what makes me feel good: a balanced diet and regular exercise.

No comments:

Post a Comment

Word verification is on, but I've turned off the moderation portion in an attempt to make it easier for you to know that your comment has indeed made it through. We'll see how this goes, but I'm hopeful that this will help out and I'll try my best to weed through and remove spammers comments. Additionally, I recommend copying comments before hitting publish as the "blogger comment eater" seems to continue his snacking.